Doxazosin and Weight Gain
Some people experience side effects with doxazosin, and weight gain, although rare, has been reported. Part of it may be attributable to water weight gain (also known as edema). This occurred in up to 4 percent of people in clinical studies taking the drug. If you are taking doxazosin and weight gain occurs, your healthcare provider will try to determine the cause and offer solutions for combating it.
Doxazosin and Weight Gain: An OverviewSeveral side effects are possible with doxazosin mesylate (Cardura®), and weight gain does appear to be one of them. This data comes from clinical trials where doxazosin was extensively studied and its side effects were carefully documented.
Doxazosin and Weight Gain: Understanding Clinical TrialsBefore medicines are approved, they must go through several clinical studies, where thousands of people are given a particular medicine and are then compared to a group of people not given the medicine. In these studies, side effects are always carefully documented. As a result, it is possible to see what side effects occur, how often they appear, and how they compare to the group not taking the medicine. Side effects are then usually separated into those that occurred in more than 1 percent of people (common side effects) and those that occurred in less than 1 percent of people (rare side effects).
In these studies, weight gain was reported as a rare side effect of doxazosin, occurring in less than 1 percent of people. One possible cause of weight gain is water weight gain. Water weight gain (water retention, known medically as edema) occurred in up to 4 percent of people taking doxazosin.
Doxazosin and Weight Gain: SuggestionsIf you are taking doxazosin and weight gain occurs, talk to your healthcare provider. He or she will do a physical exam to see if you might be retaining water. He or she may also look for other causes of the weight gain, such as certain types of medical conditions. If the weight gain remains unexplained, your healthcare provider may recommend some lifestyle modifications, such as eating heart-healthy foods, exercising more, and limiting your alcohol intake. If the weight gain continues, he or she may also recommend other lifestyle changes or possibly switch you to another medicine.
(Click BMI Calculator to see if your weight is within a healthy range.)